NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Pharmacy and Medications
My Weight is in Danger
i am sick with myasthenia Gravis and this is my first year with that disease. my real problem is that i should have Cortisone 3 times a day and that may be for a long time. i feel sad that my weight start to increase, my face soon will be like a ball and i am just 17 years old. i wonder if there is anything i could do to control my weight before i become like a ............ help me with any diet or any instructions could help me while i have that Cortisone.
Information from Robert Goetz, PharmD, DABAT
Myasthenia Gravis (MG) is an autoimmune disease that affects the voluntary muscles. An autoimmune disease is one in which the body attacks itself. In patients with MG, the immune system attacks parts of the nervous system involved in normal muscle activities like walking, standing, and lifting things. This disease goes through periods when it is active and times when it is quiet. The exact trigger for an MG attack is unknown. However, the result is that patients with the disease get muscle weakness and the weakness worsens over time.
Since MG is a disease in which the immune system is overactive, one of the ways that doctors treat it is to reduce the activity of the immune system with medicines. Cortisone is a steroid that the body makes in small amounts every day. Doctors use higher doses of cortisone than the body usually makes to reduce the action of the immune system. This can help to prevent your body from attacking your receptors and decrease muscle weakness.
Unfortunately, these drugs cause many side effects including increased appetite, weight gain, insomnia, nervousness, and Cushing's syndrome. The symptoms of Cushing's syndrome include: fat deposits on the abdomen, upper back (sometimes called buffalo hump), and face (this round or puffy face is sometimes called moon face). It can also cause thin skin, easy bruising, cuts or scratches that take a long time to heal, pink or purple stretch marks, depression, acne, irritability, thicker face and body hair, high blood pressure, high blood sugar, and weak, brittle bones.
Your doctor will want to help reduce the severity of these side effects by using the smallest effective dose of steroids for as short a time as possible. This could be as little as 2 months, or it may take your doctor years to find the right dose for you. After a while, your doctor may also have you take your medicine every other day to reduce these side effects.
We cannot provide guidance on the best way to reduce weight gain. However, we are forwarding your request to experts in the diet and nutrition section for further consultation.
Prepared by Anna Alexander, PharmD Candidate at the University of Cincinnati College of Pharmacy.
Information from Lisa Andrews, MEd, RD, LD
Thanks for your question. While I cannot give you specific diet information online, below are some tips to help you control your weight while taking steroids.
1. Limit sugar from sweetened beverages and dessert. Steroids affect blood sugar metabolism and may cause high blood sugar as well weight gain over time. Limit fruit juice as well as the extra calories may increase weight. Choose whole fruit instead.
2. Cut back on empty calorie snack foods such as chips, pretzels, cake, cookies, pie, etc to help with weight loss.
3. Limit high sodium foods to prevent further swelling in your face and other parts of your body. Cut back on fast food, processed meats, snack crackers/chips/pretzels, frozen meals, canned soup and other high sodium items.
4. Exercise as tolerated. If you are able to do any type of exercise during treatment, this will help maintain muscle mass and reduce further weight gain. Walk, bike, use a treadmill or swim to burn calories and build muscle during treatment.
5. Choose more high fiber food to fill you up. Go for whole wheat bread over white, brown rice, oatmeal, whole wheat pasta, etc to help curb your appetite and manage cravings. Snack on raw vegetables and fruit in place of granola bars, crackers, etc.
6. Drink plenty of water to stay hydrated. Medication may leave you dehydrated, which can increase appetite. Aim for ~6-8 (8 oz) glasses of plain water daily.
If none of these suggestions help, I suggest you locate a Registered Dietitian to help you individually with your diet. You can locate one through the American Dietetic Associate web site.
Best of luck!
Lisa Cicciarello Andrews, MEd, RD, LD
University of Cincinnati
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati